Tornadoes · United States · Colorado · 2013

EF0 tornado, Xenia to Elba, Colorado, April 8, 2013

From Xenia to Elba, this EF0 tornado ran 0.1 miles across Washington County on April 8, 2013, touching down at 7:24 PM MDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
April 8, 2013
Touchdown
7:24 PM MDT (01:24 UTC)
Path length
0.1 miles (0.2 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Washington County
Touchdown point
40.160, -103.400
Lift-off point
40.160, -103.400
Record number
1304081924-01

What the Weather Service recorded

High winds associated with a fast moving cold front spread across the Urban Corridor and northeast plains of Colorado. Several wind gusts to around 60 mph were observed as the cold front made its way across the region. The cold front also spawned severe thunderstorms that preceded a potent spring snowstorm. The severe weather included three tornadoes, damaging straightline winds and large hail, ranging in size from nickel to walnut size. The storms were most intense in and around Washington County where three weak tornadoes developed. A severe thunderstorm produced damaging straightline winds which flipped a mobile home, blew the roof off a barn and downed numerous power lines. A woman inside the home was not injured. Half the town of Akron was left without power after six power poles were knocked down between Brush and Last Chance. In Denver, the cold front produced a peak wind gust to 52 mph when it moved through Denver International Airport. The strong winds toppled trees and caused several flight delays and cancellations. In Longmont, the wind knocked over a tree which landed on to a house.

A tornado touched down briefly but did no damage.

A tornado touched down briefly but did no damage.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the tornado touched down at Apr 8, 4:40 PM MDT, 2 hours 44 minutes earlier.

Area forecast discussion, Apr 8, 4:40 PM MDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
440 PM MDT MON APR 8 2013

CORRECTED TO ADD THOUGHTS ON POSSIBLE BLIZZARD WARNING UPGRADE WELD/
MORGAN COUNTY AREA.

.SHORT TERM...STILL A LOT OF QUESTIONS REGARDING THE FORECAST
TONIGHT AND TUESDAY. WATER VAPOR LOOPS SHOWS THE UPPER LOW
SPINNING EAST/SOUTHEAST ALONG THE UTAH/ARIZONA BORDER.
MEANWHILE...THE COLD FRONT HAS ALREADY PUSHED ACROSS THE WYOMING
BORDER AREA AND IS SLIGHTLY AHEAD OF THE SHORT RANGE MODELS.
THUNDERSTORMS HAVE DEVELOPED OVER THE NORTHEAST PLAINS IN THE MORE
UNSTABLE AIRMASS...AND LOW LEVEL DEWPOINTS WILL BE INCREASING
INTO THE LOWER 40S SO WILL CONTINUE THE SEVERE THREAT INTO THE
EVENING HOURS. THIS THREAT WILL SHIFT SOUTHWARD WITH THE COLD
FRONTAL PASSAGE. SHOWERS WERE FILLING IN QUICKLY BEHIND THE
FRONT...AND WILL CONTINUE TO SPREAD SOUTH ACROSS THE FRONT RANGE
URBAN CORRIDOR THROUGH THE EVENING. TEMPERATURES WILL ALSO DROP
QUICKLY BEHIND THE FRONT WITH READINGS CURRENTLY IN THE UPPER 20S
IN EAST CENTRAL WYOMING. THIS SETS UP A POTENTIAL BARRIER JET
SETUP...ALTHOUGH THE FEATURE SHOULD BE RELATIVELY SHORT LIVED THIS
EVENING BEFORE COLD AIRMASS DEEPENS SUFFICIENTLY AND SPREADS ACROSS
THE ENTIRE FORECAST AREA. THIS GIVES US POTENTIAL FOR HEAVY
CONVECTIVE SNOW SHOWERS FOR A FEW HOURS THIS EVENING...MOST LIKELY
FROM THE DENVER METRO AREA NORTHWARD TO THE WYOMING BORDER.

AFTER MIDNIGHT...THE SNOW IS EXPECTED TO WEAKEN IN INTENSITY BUT
SHOULD BECOME MORE WIDESPREAD AS COLD UPSLOPE FLOW BECOMES MORE
WIDESPREAD.

THE MAIN QUESTION WITH REGARD TO SNOW ACCUMULATION ON TUESDAY
REVOLVES AROUND UPPER LOW TRACK. AT THIS TIME...THERE IS
REASONABLE CONSENSUS AMONGST THE MODELS OF KICKING THE UPPER LOW
IN A NORTHEAST DIRECTION FROM THE FOUR CORNERS REGION INTO EAST
CENTRAL COLORADO...ALTHOUGH THE LATEST ECMWF WAS EVEN A BIT
FARTHER NORTH THAN THAT. IT LOOKS LIKE THE MODELS ARE REALLY
FOCUSING ON THE LATEST HEAT RELEASE ASSOCIATED WITH SIGNIFICANT
PRECIPITATION RATES TO OUR NORTH AND EAST. AS A RESULT...THE UPPER
LOW JUST JUMPS NORTHEAST TOMORROW IN A TWO-PRONGED FASHION WHICH
COULD LEAD TO POTENTIAL DRY SLOT AND LIGHTER SNOWFALL AMOUNTS. AT
THE SAME TIME...THERE IS GOOD Q-G LIFT WITH THIS SPRING STORM
SYSTEM SO THAT COULD LEAD TO BETTER PRECIPITATION ALONG THE FRONT
RANGE. ALTHOUGH IF THE LOW BREAKS INTO TWO PIECES THEN EVEN THE
Q-G CONTRIBUTION COULD BE LIMITED. AT THIS POINT...HAVE NUDGED DOWN
SNOW AMOUNTS JUST A BIT TO ACCOUNT FOR THIS.  WELD AND MORGAN COUNTY
AREAS COULD CERTAINLY BE UPGRADED TO BLIZZARD WARNINGS IF UPPER LOW
AND ASSOCIATED HEAVY SNOW TAKES THAT FURTHER NORTH JUMP.

TEMPERATURES WILL BE EXTREMELY COLD FOR THIS TIME OF YEAR WITH
READINGS LIKELY HOLDING IN THE TEENS FOR MOST IF NOT ALL OF THE DAY.
DESPITE THE WARM PAVEMENT TEMPS...WE DO SEE TEMPERATURES HOLDING
COLD ENOUGH FOR SNOW/ICE ACCUMULATION ON ROADS.  ROAD CLOSURES WILL
BE POSSIBLE IN AREAS THAT SEE HEAVIER SNOW ACCUMULATIONS AND
STRONGEST WINDS/POSSIBLE BLIZZARD CONDITIOSN TUESDAY...JUST EAST OF
THE I-25 CORRIDOR.

.LONG TERM...THE 500 MB LOW OF THE STORM WILL BE OVER THE STATE
TUESDAY EVENING AND WILL MOVE NORTHEAST INTO NEBRASKA BY WEDNESDAY
MORNING. SNOW WILL BE DIMINISHING THROUGH THE EVENING AND SHOULD
BE ALL BUT DONE AFTER MIDNIGHT. ANOTHER INCH OR SO OF ACCUMULATION
MAY OCCUR OVER THE PLAINS WITH ANOTHER COUPLE INCHES OVER THE HIGH
TERRAIN. WINDS WILL BE DECREASING AS WELL...BUT GUSTS TO 30 MPH
WILL CONTINUE TO CAUSE BLOWING AND DRIFTING SNOW. CLEARING SKIES
AND SNOW ON THE GROUND WILL HELP ATTAIN NEAR RECORD LOW
TEMPERATURES TUESDAY NIGHT...AROUND 10 DEGREES ON THE PLAINS
(RECORD FOR DENVER IS 7 DEGREES) AND IN THE SINGLE DIGITS OVER THE
MOUNTAINS. THESE TEMPERATURES AND WINDS WILL COMBINE TO BRING
BELOW ZERO WIND CHILL READINGS.

LIGHT SNOW WILL LIKELY CONTINUE IN THE MOUNTAINS WEDNESDAY IN
NORTHWEST FLOW ALOFT...WITH THE COLD TEMPERATURES STAYING
ENTRENCHED ACROSS THE FORECAST AREA.

FOR THURSDAY INTO THE WEEKEND...THE STATE WILL BE UNDER NORTHWEST
FLOW ALOFT WITH SEVERAL DISTURBANCES MOVING OVERHEAD. COOL
TEMPERATURES...MOUNTAIN SNOW SHOWERS AND A SLIGHT CHANCE OF RAIN
AND SNOW SHOWERS FOR THE PLAINS WILL OCCUR THURSDAY AND FRIDAY
WITH TEMPERATURES IN THE 30S AND 40S. WARM ADVECTION WILL MOVE IN
FOR SATURDAY AND SUNDAY FOR TEMPERATURES TO WARM BACK INTO THE 60S
FOR THE PLAINS AND 40S FOR THE MOUNTAINS. INTERMITTENT SHOWERS
WILL STILL OCCUR HOWEVER UNDER THE DISTURBANCES.

&&

.AVIATION...COLD FRONT EXPECTED TO REACH KDEN 23Z-00Z WITH RAIN
SHOWERS AND A FEW THUNDERSTORMS BECOMING MORE NUMEROUS BEHIND THE
FRONT. SHOULD SEE A RATHER QUICK CHANGEOVER TO SNOW IN THE 02Z-04Z
TIME PERIOD AS COLD AIR DEEPENS SUFFICIENTLY WITH A PERIOD OF
1/4SM VISIBILITIES IN HEAVY SNOW POSSIBLE IF CONVECTION PERSISTS.
SNOW INTENSITY SHOULD THEN DECREASE BY 06Z...BUT THEN INCREASE
AGAIN TUESDAY MORNING AS Q-G LIFT INCREASES WITH POTENTIAL FOR
HEAVY SNOW IN THE 12Z-20Z PERIOD. THEN EXPECT A GRADUAL DECREASE
LATE TUESDAY AFTERNOON IN TO THE EVENING. IFR AND OCCASIONAL
LIFR/VLIFR CONDITIONS WILL PERSIST THROUGH TONIGHT AND TUESDAY
WITH LOW CEILINGS AND VISIBILITIES IN HEAVIER SNOW. NORTH WINDS
GUSTING TO 35 KTS WITH FRONTAL PASSAGE AND THROUGH MOST OF
TUESDAY. TOTAL ACCUMULATIONS MOST LIKELY 6 TO 10 INCHES...BUT
UNCERTAINTY EXISTS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO MIDNIGHT MDT
TUESDAY NIGHT FOR COZ046>051.

WINTER STORM WARNING UNTIL 6 PM MDT TUESDAY FOR COZ033>036.

WINTER STORM WARNING FROM 9 PM THIS EVENING TO 6 PM MDT TUESDAY
FOR COZ038>040-042>044.

BLIZZARD WARNING FROM MIDNIGHT TONIGHT TO 6 PM MDT TUESDAY FOR
COZ041-045.

&&

SHORT TERM...BARJENBRUCH
LONG TERM....KRIEDERMAN
AVIATION...BARJENBRUCH
Hazardous weather outlook, Apr 8, 11:05 AM MDT, 8 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1105 AM MDT MON APR 8 2013

COZ030>051-091715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1105 AM MDT MON APR 8 2013

...WINTER STORM WARNING FOR THE FRONT RANGE MOUNTAINS...FOOTHILLS
AND URBAN CORRIDOR EAST OUT TO MORGAN COUNTY FOR TONIGHT INTO
TUESDAY....
...BLIZZARD WARNING FOR THE PALMER DIVIDE AND EASTERN ADAMS AND
EASTERN ARAPAHOE COUNTIES MIDNIGHT TONIGHT THROUGH TUESDAY
AFTERNOON...
...WINTER STORM WATCH REMAINS IN EFFECT FOR THE FAR EASTERN
PLAINS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A STRONG STORM SYSTEM OVER THE GREAT BASIN WILL PRODUCE A VARIETY
OF WEATHER ACROSS THE REGION BEGINNING THIS AFTERNOON. SCATTERED
THUNDERSTORMS...SOME POSSIBLY SEVERE...MAY DEVELOP AHEAD OF THIS
SYSTEM OVER THE NORTHEAST PLAINS. THE AREA WHERE SEVERE STORM
FORMATION WILL HAVE THE HIGHEST PROBABILITY WILL BE ALONG AND
EAST OF A LINE FROM FORT MORGAN TO LIMON. THE BIGGEST THREAT LOOKS
TO BE LARGE HAIL AND PERHAPS AND COUPLE OF TORNADOES DUE TO STRONG
LOW LEVEL SHEAR.

A COLD FRONT WILL RACE THROUGH EASTERN COLORADO THIS EVENING.
RAIN WILL DEVELOP BEHIND THE FRONT. THE RAIN WILL CHANGE TO SNOW
THIS EVENING IN THE DENVER AREA...AND JUST AFTER MIDNIGHT ACROSS
THE EASTERN PLAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW WILL CONTINUE TUESDAY MORNING INTO THE AFTERNOON BEFORE
DECREASING. TOTAL ACCUMULATIONS OF 6 TO 14 INCHES WILL BE
POSSIBLE IN THE MOUNTAINS...FOOTHILLS AND ALONG THE FRONT RANGE
URBAN CORRIDOR WITH 4 TO 10 INCHES OVER THE PLAINS.

STRONG NORTHERLY WINDS OF 15 TO 25 MPH WITH GUSTS AS HIGH AS 45
MPH WILL CREATE HAZARDOUS DRIVING CONDITIONS IN BLOWING AND
DRIFTING SNOW THROUGH TUESDAY AFTERNOON ALONG AND EAST OF I-25.
VISIBILITIES NEAR A QUARTER MILE IN BLOWING WILL ALSO CONTRIBUTE
TO THE DANGEROUS CONDITIONS. WINDS COMBINING WITH THE COLD
TEMPERATURES EXPECTED WILL CREATE WIND CHILL VALUES NEAR ZERO
DEGREES.

THE SNOW SHOULD END TUESDAY LATE EVENING IN MOST AREAS. FOR THE
REST OF THE WEEK A FEW MINOR DISTURBANCES MAY AFFECT THE AREA
THURSDAY AND FRIDAY BRINGING A CHANCE OF SNOW TO THE MOUNTAINS
WITH A SLIGHT CHANCE OF SHOWERS OVER NORTHEAST COLORADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED FOR THE EASTERN PLAINS THIS
AFTERNOON AND EARLY EVENING.
SNOWFALL REPORTS WILL BE GREATLY APPRECIATED TONIGHT INTO TUESDAY
MORNING.

BARJENBRUCH/KRIEDERMAN

In the hours before

Special weather statement, Apr 8, 4:08 PM MDT, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
408 PM MDT MON APR 8 2013

COZ049-082300-
WASHINGTON COUNTY CO-
408 PM MDT MON APR 8 2013

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  EAST CENTRAL WASHINGTON COUNTY

AT 408 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND WIND GUSTS TO
AROUND 50 MPH.  THIS STORM WAS LOCATED 20 MILES SOUTH OF OTIS...OR 26
MILES SOUTHEAST OF AKRON...MOVING NORTHEAST AT 25 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO PLATNER AND
OTIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS FROM THE STORM MAY PRODUCE AREAS OF REDUCED VISIBILITIES
IN BLOWING DUST. FURTHERMORE...THE WINDS MAY BE STRONG ENOUGH TO BLOW
AROUND LOOSE OBJECTS SUCH AS OUTDOOR PATIO FURNITURE AND TRASH CANS.

&&

LAT...LON 3988 10280 3980 10281 3990 10308 4029 10306
      4034 10279 4000 10279
TIME...MOT...LOC 2208Z 208DEG 23KT 3987 10292
Special weather statement, Apr 8, 5:49 PM MDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
549 PM MDT MON APR 8 2013

COZ044-049-090030-
WASHINGTON COUNTY CO-MORGAN COUNTY CO-
549 PM MDT MON APR 8 2013

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  CENTRAL WASHINGTON COUNTY
  SOUTHEASTERN MORGAN COUNTY

AT 549 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING MARBLE SIZE HAIL...AND WIND GUSTS
TO AROUND 50 MPH.  THIS STORM WAS LOCATED 3 MILES SOUTHEAST OF
WOODLIN SCHOOL...OR 31 MILES SOUTHWEST OF AKRON...MOVING NORTH AT 35
MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO WOODROW...
WOODLIN SCHOOL...LINDON...LAST CHANCE...GARY AND AKRON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS FROM THE STORM MAY PRODUCE AREAS OF REDUCED VISIBILITIES
IN BLOWING DUST. FURTHERMORE...THE WINDS MAY BE STRONG ENOUGH TO BLOW
AROUND LOOSE OBJECTS SUCH AS OUTDOOR PATIO FURNITURE AND TRASH CANS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT MONDAY
EVENING FOR NORTHEASTERN COLORADO.

&&

LAT...LON 4020 10358 4020 10314 3972 10327 3972 10361
TIME...MOT...LOC 2349Z 193DEG 30KT 3980 10346
Local storm report, Apr 8, 6:07 PM MDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
607 PM MDT MON APR 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             6 N HYDE                40.21N 102.81W
04/08/2013  M1.25 INCH       WASHINGTON         CO   TRAINED SPOTTER

0318 PM     HAIL             9 WSW COPE              39.61N 102.99W
04/08/2013  M0.88 INCH       WASHINGTON         CO   TRAINED SPOTTER

&&

JK
Special weather statement, Apr 8, 6:31 PM MDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
631 PM MDT MON APR 8 2013

COZ044-045-049-090115-
WASHINGTON COUNTY CO-MORGAN COUNTY CO-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES CO-
631 PM MDT MON APR 8 2013

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  NORTHWESTERN WASHINGTON COUNTY
  SOUTHEASTERN MORGAN COUNTY
  EASTERN ADAMS COUNTY

AT 631 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING MARBLE SIZE HAIL...AND WIND GUSTS
TO AROUND 50 MPH.  THIS STORM WAS LOCATED 10 MILES SOUTHWEST OF
AKRON...MOVING NORTH AT 30 MPH. ANOTHER STRONG STORM WAS LOCATED IN
FAR EASTERN ADAMS COUNTY NEAR SHAMROCK AND WILL MOVE INTO
SOUTHEASTERN MORGAN COUNTY.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO WOODROW...
TWELVE-MILE CORNER...SHAMROCK...MIDWAY...GARY...AKRON AND ADENA
SCHOOL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS FROM THE STORM MAY PRODUCE AREAS OF REDUCED VISIBILITIES
IN BLOWING DUST. FURTHERMORE...THE WINDS MAY BE STRONG ENOUGH TO BLOW
AROUND LOOSE OBJECTS SUCH AS OUTDOOR PATIO FURNITURE AND TRASH CANS.

&&

LAT...LON 4010 10384 4043 10322 4043 10296 3994 10323
      3974 10371 3977 10394
TIME...MOT...LOC 0031Z 198DEG 25KT 4007 10334
Local storm report, Apr 8, 6:56 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
656 PM MDT MON APR 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     HAIL             6 SE SHAMROCK           39.83N 103.72W
04/08/2013  M1.50 INCH       ADAMS              CO   TRAINED SPOTTER

0525 PM     HAIL             6 N HYDE                40.21N 102.81W
04/08/2013  M1.25 INCH       WASHINGTON         CO   TRAINED SPOTTER

0318 PM     HAIL             9 WSW COPE              39.61N 102.99W
04/08/2013  M0.88 INCH       WASHINGTON         CO   TRAINED SPOTTER

&&

JK
Local storm report, Apr 8, 7:24 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
724 PM MDT MON APR 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     TORNADO          10 W AKRON              40.16N 103.40W
04/08/2013                   WASHINGTON         CO   TRAINED SPOTTER

0653 PM     HAIL             6 SE SHAMROCK           39.83N 103.72W
04/08/2013  M1.50 INCH       ADAMS              CO   TRAINED SPOTTER

0525 PM     HAIL             6 N HYDE                40.21N 102.81W
04/08/2013  M1.25 INCH       WASHINGTON         CO   TRAINED SPOTTER

0318 PM     HAIL             9 WSW COPE              39.61N 102.99W
04/08/2013  M0.88 INCH       WASHINGTON         CO   TRAINED SPOTTER

&&

JK

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Denver, CO (KDNR), 00:00Z

1.4 hours before the tornado, 35 km from the path. April 9, 2013.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2013-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 105 joules per kilogram, CIN -87, lifted condensation level 2884 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 00:00Z on 2013-04-09The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 81 square meters per square second, 0 to 6 km bulk shear 56 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
105 J/kg
Mixed-layer CIN
-87 J/kg
Surface CAPE
261 J/kg
Mixed-layer LCL
2884 m above ground
0-6 km bulk shear
56 kt
0-1 km bulk shear
18 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1
0-3 km lapse rate
9.3 K/km

Open this sounding in Storm Lab

The surface observations

Akron/Washington Co (AKO), 15 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Denver radar (KFTG), 106 km away, was scanning. The volume nearest the touchdown began at 01:26 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2013 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are

The other tornadoes of April 8, 2013

4 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 86:17 PM MDTEF0Kit Carson, CO0.110
April 87:42 PM MDTEF0Washington, CO0.250
April 88:51 PM MDTEF0Washington, CO0.150
April 89:06 PM MDTEF1Dundy, NE0.875$250,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.